Alert archive / South Dakota / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 10, 2004, 6:10 PM MDT for Stanley County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2004, 6:10 PM MDT (00:10 UTC)
- Expired
- Jun 11, 2004, 12:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2460 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 110017 FFWABR SDC117-110615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 610 PM MDT THU JUN 10 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1215 AM MDT * AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF 2.5 TO 3.5 INCHES HAVE OCCURRED OVER A LARGE PART OF STANLEY COUNTY SINCE 4 PM MDT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE OVER THIS AREA THROUGH THE REST OF THE EVENING CREATING FLOODING CONDITIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. LAT...LON 4459 10075 4422 10048 4422 10106 4459 10111 $$ MOHR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:30 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 10, 2:30 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CDT THU JUN 10 2004 .SHORT TERM...TODAY THROUGH MONDAY MORNING. FORECAST PROBLEMS THIS PERIOD INVOLVE PRECIPITATION TIMING AND LOCATION. MODELS AGREE PRETTY WELL ON BIG PICTURE...AND NOT TOO BAD ON DETAILS. AREA OF PRECIPITATION THAT WAS IN THE EAST TODAY IS NOW MOVING OFF TO THE NORTH. MOST OF THIS AREA WAS CLOUD COVERED TODAY SO DID NOT BENEFIT FROM THE SUN. AREAS TO THE WEST THAT DID CLEAR ARE NOW SHOWING ACTIVE CONVECTION. BY THIS EVENING H5 UPPER LOW WILL BE IN SOUTH CENTRAL MONTANA WITH SURFACE REFLECTION NEAR THE BORDER OF THE DAKOTAS AND MONTANA. ENTIRE SYSTEM TAKES ON NEGATIVE TILT AS FRONTAL BOUNDARY SLOWLY WORKS ACROSS THE STATE. STAYED WITH THE LIKELY THUNDERSTORM GRIDS FOR TONIGHT. SYSTEM SLOWLY WEAKENS AND MOVES EAST OF THIS AREA BY TOMORROW MORNING. WITH THE SLOW MOVING SYSTEM HAVE SOME CONCERNS FOR FLOODING. MODEL QPF SUGGESTS AMOUNTS OF TWO INCHES OR GREATER ARE POSSIBLE AS NEW DEVELOPMENT TRACKS ACROSS THE PATH OF THE PREVIOUS STORM. ETA BUFKIT CORFIDI VECTORS SHOW VERY SLOW MOVEMENT OF THE STORM ELEMENTS. FLASH FLOOD GUIDANCE VALUES BETWEEN ONE AND TWO INCHES IN THE SOUTH CENTRAL WOULD SUGGEST THAT ANY AREA OF PROLONGED HEAVY RAIN WOULD CREATE PROBLEMS. .LONG TERM...MONDAY THROUGH THURSDAY MODELS CONTINUING WITH ZONAL FLOW FORECAST FOR MOST OF THE EXTENDED PERIOD...BECOMING MORE MERIDIONAL BY THE END OF THE PERIOD. THE MODELS HAVE AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE COLD FRONT PASSING THROUGH THE NORTHERN PLAINS ON MONDAY...BUT THE SOUTHERN EXTENT OF THE VORT MAY OR MAY NOT INFLUENCE SD. HAVE CONTINUED WITH DRY FORECAST BASED ON UNCERTAINTY OF TRACK. HIGH PRESSURE MOVES IN FOR TUESDAY WITH TEMPERATURES NEAR NORMAL. GFS PROGS ANOTHER WEAK COLD FRONT MOVING THROUGH ON WEDNESDAY NIGHT. TIMING OF FRONT IS STILL QUITE UNCERTAIN SINCE IT IS ON DAY 6. IF MODELS ARE CONSISTENT WITH THIS SYSTEM...PRECIP WILL NEED TO BE INTRODUCED LATE WED/WED NIGHT AND THURSDAYS HIGHS COOLED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH KPIR TO KABR AND EAST FOR TONIGHT. MN...FLOOD WATCH TONIGHT. && KEEFE/KNUTSVIG
Hazardous weather outlook, Jun 10, 4:16 AM MDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT THU JUN 10 2004 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-111020- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 516 AM CDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY. THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN SOUTH DAKOTA BY EVENING. HEAVY RAIN MAY ACCOMPANY SOME STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>035-045-048-111020- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 516 AM CDT THU JUN 10 2004 .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA AND MOVE INTO EASTERN SOUTH DAKOTA BY EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH VERY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jun 10, 5:20 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 22 W FORT PIERRE 44.36N 100.82W
06/10/2004 STANLEY SD EMERGENCY MNGR
BARN DESTROYED. WINDOWS BLOWN OUT OF OTHER SURROUNDING
BUILDINGS.
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:19 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 26 min |
| Jun 10, 6:34 PM MDT | Tornado Warning | ABR | Sully | 26 min |
| Jun 10, 6:59 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 46 min |
| Jun 10, 8:31 PM MDT | Severe Thunderstorm Warning | ABR | Faulk | 44 min |
Nearby
Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.